Mississippi, 2016

Hail and Damaging Wind in Mississippi, March 3, 2016

March 3, 2016 · NWS JAN · 20 events in 13 counties and zones

An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface brought the potential for hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface brought the potential for hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 3, 4:47 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 3, 4:47 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
447 AM CST THU MAR 3 2016

.SHORT TERM...TODAY THROUGH SATURDAY MORNING...OVERALL MAIN STORY
FOR THE SHORT TERM PERIOD ARE THE RAIN AND STORM CHANCES MOVING IN
THIS MORNING TO AFTERNOON BEFORE A QUIETER AND DRIER PERIOD IN STORE
GOING INTO THE WEEKEND.

FAST MOVING S/WV MOVING INTO SRN AR IS BRINGING A MCS INTO THE NW
DELTA EARLY THIS MORNING. DUE TO VERY LOW DEWPOINTS IN THE UPPER 30S
ACROSS MOST OF THE REGION...THIS WILL LIKELY REMAIN ELEVATED BUT
SOME OCCASIONAL PRECIP LOADING COULD BRING DOWN SOME QUICK GUSTY
WINDS. THIS IS IN RESPONSE TO A QUICK MOVING UPPER JET/SFC LOW
MOVING INTO NRN TX/SRN OK. EXPECT THIS TO RAPIDLY MOVE TO THE E
TODAY AND CONTINUE TO HELP INCREASE LOW LEVEL FLOW AND MOISTURE
RETURN WITH DEWPOINTS GETTING INTO THE UPPER 50S/LOWER 60S IN THE S.
OVERALL MOST OF THE ACTIVITY TODAY WILL REMAIN TAME DUE TO STRONG
LOW LEVEL INVERSION BUT AFTER THE 21Z TIMEFRAME OR SO...THAT
INVERSION SHOULD BE MOSTLY MIXED OUT AND SOME LOW LEVEL
INSTABILITY...DUE TO STEEP MID-LEVEL LAPSE RATES...WILL BE ABLE TO
BE REALIZED. BASED ON HI-RES ARW AND GOOD LOW LEVEL SHEAR...WENT
AHEAD AND INTRODUCED A LIMITED IN THE HWO FOR SEVERE IN THE HWY 84
CORRIDOR. ALSO THE HIGHS TODAY WENT A LITTLE ON THE COOLER SIDE DUE
TO THE INVERSION STICKING AROUND AWHILE AND OP GFS/EURO BEING MUCH
COOLER...WENT A FEW DEGREES COOLER.

EXPECT THE ~1010MB SFC LOW AND ASSOCIATED LIFT/RAIN TO MOVE THROUGH
AFTER 00Z TONIGHT AND RAIN TO TAPER OFF BETWEEN 03-06Z FRIDAY. AFTER
THE SFC LOW MOVES THROUGH...EXPECT NW FLOW AND SFC RIDGING TO BUILD
IN AND HELP TO DRY OUT THE AREA AS PW'S FALL TO LESS THAN HALF AN
INCH. THIS WILL LEAD TO A MUCH DRIER PATTERN AND CLOUDS WILL CLEAR
OUT OF THE AREA FRIDAY AFTERNOON. A NICE AFTERNOON IS IN STORE ON
FRIDAY BUT SOME NE SFC WINDS WILL KEEP THE AREA FROM WARMING AS MUCH
WITH HIGHS IN THE UPPER 50S IN THE N TO MID/UPPER 60S IN THE S.
EXPECT ANOTHER COLD NIGHT IN STORE IN THE MID 30S IN THE E TO LOW
40S IN THE WEST. /DC/

.LONG TERM...SATURDAY THROUGH THURSDAY...WARMING TREND BEGINS
SATURDAY AND WILL CONTINUE...ALONG WITH DRY WEATHER...THROUGH
TUESDAY. A SURFACE RIDGE WILL BE OVER THE SOUTHEAST STATES SATURDAY
MORNING RESULTING IN RETURN FLOW OVER OUR CWA BUT THIS WILL BE SHORT
LIVED. A NORTHERN STREAM SHORTWAVE TROUGH AND WEAK SURFACE LOW WILL
MOVE SOUTHEAST ACROSS THE OHIO VALLEY SATURDAY AND TO THE MID
ATLANTIC SEABOARD BY SUNDAY MORNING. THE WEAK DRY TRAILING COLD
FRONT WILL DROP SOUTH INTO OUR NORTHEAST ZONES EARLY SUNDAY MORNING
BEFORE DISSIPATING. IN ITS WAKE A 1028MB HIGH WILL BECOME CENTERED
OVER THE MID MISSISSIPPI RIVER VALLEY PROVIDING A LIGHT DRY
NORTHEAST TO EAST FLOW BACK ACROSS OUR CWA SUNDAY. RIDGING ALOFT
WILL STRENGTHEN JUST EAST OF OUR AREA IN RESPONSE TO A DEEPENING
UPPER LEVEL TROUGH OVER THE WESTERN CONUS SUNDAY INTO MONDAY.
RIDGING SURFACE AND ALOFT CENTERED OVER THE EASTERN CONUS WILL
REMAIN DOMINANT OVER OUR CWA INTO MONDAY MAINTAINING DRY WEATHER
OVER OUR CWA. THIS WILL ALLOW TEMPERATURES TO WARM BACK ABOVE NORMAL
BY SUNDAY AND CONTINUE ABOVE NORMAL THROUGH THURSDAY. THE DRY
WEATHER WILL NOT LAST THOUGH. MODELS ARE IN DECENT AGREEMENT WITH
THE DEVELOPMENT OF A CLOSED LOW OVER MEXICO BY TUESDAY MORNING. WAA
AHEAD OF THIS LOW WILL INCREASE OVER OUR CWA TUESDAY. OUR PWATS WILL
INCREASE FROM JUST OVER AN INCH TO NEAR AN INCH AND THREE QUARTERS
BY TUESDAY EVENING OVER THE WESTERN HALF OF OUR CWA. THIS ANOMALOUS
PWAT IS WOULD BE A MAXIMUM FOR THIS TIME OF THE YEAR. WIND FIELDS
WILL INCREASE AND COMBINE WITH INSTABILITY TO RESULT IN SEVERE STORM
POTENTIAL. THIS EXISTS BOTH THE POTENTIAL FOR HEAVY RAIN AS WELL AS
THE TRAINING OF STORMS OVER THE SAME AREA. THE MAIN AREA FOR SEVERE
WEATHER TUESDAY AND TUESDAY NIGHT WILL BE WEST OF INTERSTATE 55
AND WL INCLUDE THIS POTENTIAL IN THE HWO. MODELS ARE SLOW TO MOVE
THIS CLOSED LOW OUT AND BOTH THE GFS AND THE ECMWF HAVE THE LOW
STILL OVER MEXICO THURSDAY EVENING. AS THE LOW SHIFTS EAST TOWARD
TEXAS TUESDAY THROUGH THURSDAY THE AXIS OF HEAVIEST RAIN AND SEVERE
STORM POTENTIAL WILL SHIFT FARTHER EAST OVER OUR CWA. /22/

&&

.AVIATION...GUSTY SHOWERS/STORMS MOVED THROUGH KGLH AROUND 10Z AND
SHOULD BE AROUND KGWO AROUND 1045-11Z...BRINGING MVFR TO BRIEF IFR
CONDS WITH GUSTY WINDS APPROACHING 20-30KTS. CIGS ARE CURRENTLY AT
VFR AT ALL SITES BUT WILL GRADUALLY DROP TO MVFR BETWEEN 11-16Z WITH
VCSH AND SOME VCTS SPREADING ACROSS MOST TAF SITES. SOME GUSTY WINDS
ARE PSBL TODAY WITH WINDS...AROUND 10-15KTS WITH SOME HIGHER
GUSTS...GRADUALLY SHIFTING FROM S/SW TO NW AFTER 00Z FRIDAY AND
WEAKENING. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  44  64  40 /  68  10   1   1
MERIDIAN      61  41  64  37 /  54  19   1   1
VICKSBURG     69  45  65  44 /  61   7   0   1
HATTIESBURG   69  47  68  40 /  51  29   1   1
NATCHEZ       72  47  66  45 /  51   6   1   1
GREENVILLE    64  43  59  42 /  70   6   1   1
GREENWOOD     62  41  60  40 /  79   7   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/22/DC
Hazardous weather outlook, Mar 3, 5:15 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CST THU MAR 3 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>060-041115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
515 AM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LIMITED THREAT OF SEVERE STORMS AND FLASH FLOODING IS POSSIBLE
TUESDAY AND TUESDAY NIGHT GENERALLY ALONG AND WEST OF A LINE FROM
GREENWOOD TO NATCHEZ.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION NEXT TUESDAY.

MSZ061>066-072>074-041115-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
515 AM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AND SOUTH
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS AFTERNOON AND EVENING

A LIMITED THREAT OF SEVERE THUNDERSTORMS IS POSSIBLE IN THE HIGHWAY
84 CORRIDOR LATE THIS AFTERNOON INTO THIS EVENING. PRIMARY HAZARDS
POSSIBLE ARE DAMAGING WIND GUSTS UP TO 60MPH AND QUARTER SIZE HAIL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 3, 3:29 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CST THU MAR 3 2016

ARZ074-075-MSZ034-031015-
ASHLEY AR-CHICOT AR-WASHINGTON MS-
329 AM CST THU MAR 3 2016

...A STRONG THUNDERSTORM WILL AFFECT CHICOT...NORTHEASTERN ASHLEY AND
CENTRAL WASHINGTON COUNTIES UNTIL 415 AM CST...

AT 329 AM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MONTROSE...OR 15 MILES WEST OF LAKE VILLAGE...MOVING EAST AT 60
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE VILLAGE...MCMILLAN CORNER AND CHICOT JUNCTION AROUND 345 AM
CST.
  AVON AND WAYSIDE AROUND 400 AM CST.
  ESTILL AROUND 410 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3339 9162 3339 9146 3345 9145 3348 9077
      3306 9093 3324 9170
TIME...MOT...LOC 0929Z 276DEG 51KT 3332 9155

22
Special weather statement, Mar 3, 8:37 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
837 AM CST THU MAR 3 2016

MSZ043-044-049-050-031500-
LEAKE MS-MADISON MS-RANKIN MS-SCOTT MS-
837 AM CST THU MAR 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...NORTHEASTERN
RANKIN...NORTHERN SCOTT AND EAST CENTRAL MADISON COUNTIES THROUGH
900 AM CST...

AT 836 AM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LUDLOW...OR 16 MILES WEST OF HARPERVILLE...MOVING EAST AT 70
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARPERVILLE...MADDEN...STEELE...FARMHAVEN...TUSCOLA...LUDLOW...WALNUT
GROVE...SEBASTOPOL...LENA AND STANDING PINE.

LAT...LON 3252 8989 3268 8988 3269 8932 3248 8932
TIME...MOT...LOC 1436Z 267DEG 62KT 3258 8975

DL
Special weather statement, Mar 3, 8:56 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
856 AM CST THU MAR 3 2016

MSZ045-046-051-052-031545-
NEWTON MS-LAUDERDALE MS-NESHOBA MS-KEMPER MS-
856 AM CST THU MAR 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NESHOBA...NORTHERN
LAUDERDALE...NORTHERN NEWTON AND SOUTHERN KEMPER COUNTIES THROUGH
945 AM CST...

AT 855 AM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PROSPECT...MOVING EAST AT 70 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERIDIAN STATION...PROSPECT...NESHOBA...LIBERTY...DOWDVILLE...
BLACKWATER...DAMASCUS...TAMOLA...DIXON...PORTERVILLE...LITTLE ROCK...
PRISMATIC...MARTIN...HERBERT SPRINGS...HOUSE...BETHSAIDA...
DALEVILLE...ELECTRIC MILLS AND TUCKER.

LAT...LON 3253 8840 3252 8932 3270 8932 3279 8836
TIME...MOT...LOC 1455Z 265DEG 59KT 3260 8929

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Neshoba

When
March 3, 9:15 AM CST
Where
Neshoba County, 0.58 mi E of House
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.630, -88.990

Dime sized hail occurred in southeast Neshoba County.

Hail, Warren

When
March 3, 2:50 PM CST to 3:05 PM CST
Where
Warren County, 1.5 mi SSE of Blakely to 3.23 mi ENE of Bovina
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.430, -90.810

A swath of dime to quarter sized hail occurred across portions of Warren County. Hail fell near Redwood, the Oak Ridge community, the River Region Medical Center, along Interstate 20 near Flowers as well as the Clear Creek Golf Course.

Hail, Hinds

When
March 3, 2:58 PM CST
Where
Hinds County, 1.47 mi SSE of West Jackson
Measured
0.88 in hail
Reported by
Public
Coordinates
32.300, -90.191

Dime to nickel sized hail occurred along Mill Street in Jackson.

Hail, Sunflower

When
March 3, 3:08 PM CST to 3:10 PM CST
Where
Sunflower County, 0.58 mi W of Indianola to 0.58 mi E of Indianola
Measured
1 in hail
Reported by
Social Media
Coordinates
33.450, -90.660

Penny to quarter sized hail occurred from just west of Indianola into town.

Hail, Rankin

When
March 3, 3:12 PM CST
Where
Rankin County, 0.92 mi NE of Brandon
Measured
0.75 in hail
Reported by
Public
Coordinates
32.280, -89.969

Pea to dime sized hail occurred near Trickhambridge Road.

Hail, Holmes

When
March 3, 3:35 PM CST
Where
Holmes County, Cruger
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -90.230

Hail, Hinds

When
March 3, 3:38 PM CST
Where
Hinds County, 0.91 mi NE of New Byram
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.190, -90.260

Hail, Hinds

When
March 3, 3:48 PM CST
Where
Hinds County, 1.81 mi SW of Lebanon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.150, -90.540

Quarter sized hail occurred at MS Highway 18 and Peach Orchard Road.

Hail, Rankin

When
March 3, 3:50 PM CST
Where
Rankin County, 2.76 mi S of Cleary
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.130, -90.180

Nickel sized hail fell in the Cleary community.

Hail, Holmes

When
March 3, 4:04 PM CST
Where
Holmes County, West
Measured
1 in hail
Reported by
Public
Coordinates
33.200, -89.780

Hail, Rankin

When
March 3, 4:05 PM CST
Where
Rankin County, 0.69 mi S of Star
Measured
0.75 in hail
Reported by
Public
Coordinates
32.090, -90.050

Hail, Attala

When
March 3, 4:15 PM CST to 4:25 PM CST
Where
Attala County, 1.35 mi ESE of Hesterville to 1.5 mi SSW of Ethel
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -89.650

A swath of dime to quarter sized hail hail occurred across the northern portion of the county. The largest hail that fell was quarter size in Hesterville and a couple of miles south-southwest of Ethel. Dime size hail also fell near Ethel and Kosciusko.

Hail, Warren

When
March 3, 4:22 PM CST
Where
Warren County, 0.58 mi E of Cedars
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.250, -90.920

Dime sized hail occurred along US Highway 61.

Hail, Warren

When
March 3, 4:25 PM CST
Where
Warren County, 2.55 mi SSE of Beechwood
Measured
1 in hail
Reported by
Public
Coordinates
32.294, -90.821

Quarter sized hail occurred along Gibson Road.

Hail, Copiah

When
March 3, 4:33 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -90.390

Dime sized hail fell along with a few quarter sized hail stones.

Hail, Jasper

When
March 3, 4:42 PM CST
Where
Jasper County, 0.69 mi N of Bay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
31.980, -89.300

Dime to quarter sized hail occurred.

Hail, Winston

When
March 3, 4:47 PM CST to 5:00 PM CST
Where
Winston County, 2.98 mi WSW of Noxapater to 6.26 mi ESE of Noxapater
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.990, -89.100

A swath of dime to half dollar sized hail occurred over the southern portion of the county. Half dollar sized hail occurred northwest of Nanih Waiya. Quarter sized hail occurred near Noxapater. Dime sized hail covered the ground near Mississippi Highway 395.

Hail, Jefferson Davis

When
March 3, 5:10 PM CST
Where
Jefferson Davis County, 3.13 mi SE of Gwinville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.720, -89.840

Dimed sized hail covered the ground along Williamson Mill Road.

Hail, Jones

When
March 3, 5:47 PM CST
Where
Jones County, 0.59 mi W of Ellisville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.600, -89.210

Thunderstorm Wind, Lamar

When
March 3, 6:05 PM CST
Where
Lamar County, 2.76 mi N of Oloh
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.360, -89.570

A small tree was blown down along Mill Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615224, 615225, 615228, 615232, 615234, 617725, 617726, 617727, 617728, 617729, 617730, 617733, 617734, 617735, 617737, 617738, 617740, 617741, 617743, 623385.